Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Nov 6, 1996, 7:15 PM CST for Reagan County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 6, 1996, 7:15 PM CST (01:15 UTC)
- Expired
- Nov 6, 1996, 8:05 PM CST
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 6, 7:43 PM CST | Hail 0.88 | Big Lake, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1994 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 070116 TORMAF TXC383-070205- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND TX 715 PM CST WED NOV 6 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 805 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST TEXAS ...REAGAN COUNTY AT 713 PM CST...A POSSIBLE TORNADO WAS REPORTED BY THE PUBLIC 10 MILES NORTH OF BIG LAKE OR 9 MILES SOUTHEAST OF STILES MOVING EAST AT 30 MPH. THE TORNADO IS CURRENTLY EXPECTED TO REMAIN OVER RURAL AREAS. ANOTHER SEVERE THUNDERSTORM IS LOCATED JUST SOUTH OF TEXON MOVING EAST AT 25 MPH. THIS STORM WILL MOVE NEAR THE TEXON...BEST...AND BIG LAKE AREAS. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. $$ MURDOCH/MEAD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Nov 6, 1:52 PM CST, 5 hours 23 minutes earlier.
Area forecast discussion, Nov 6, 1:52 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 151 PM CST WED NOV 6 1996 19Z LATEST SURFACE ANALYSIS SHOWS QUASI/STATIONARY COLD FRONT EXTENDING FROM SOUTH OF CDS... TO SOUTH OF LBB... TO SOUTH HOBBS AND TO NEAR CNM. DEWPOINTS REMAIN IN THE LOWER TO MID 50S OVER THE PERMIAN BASIN WITH 60S FARTHER SOUTH. LATEST WV IMAGERY SHOWS S/W JUST SOUTH OF THE BORDER OF AZ/NM IN NORTHERN MEXICO CONTINUING TO MOVE EASTWARD WITH NICE DRY SLOT SHAPING UP OUT AHEAD OF IT. VISIBLE SHOWING LAYER OF AC/ACCAS OVER PORTION OF TRANS/PECOS NORTHEASTWARD INTO SOUTH PLAINS. BELIEVE FRONT WILL CONTINUE TO WAIT FOR AFOREMENTIONED S/W BEFORE MOVING THROUGH FA. WITH S/W PROGGED TO MOVE OVER AREA LATER THIS EVENING LOTS OF UPWARD MOTION EXISTS OVER AREA. THEREFORE... BELIEVE POPS WARRANTED FROM PERMIAN BASIN SOUTHWARD WITH GREATEST CHANCES EAST AND SOUTH OF MAF. ONLY LIMITING FACTOR WILL BE AVAILABLE MOISTURE WHICH WILL BE MORE DOMINANT OVER EASTERN AND SOUTHERN PORTIONS OF FA. REAL FRONT SHOULD PUSH THROUGH MAF BETWEEN 10 PM AND MIDNIGHT WITH PREFRONTAL PUSHING THROUGH AT THIS TIME. WILL GO A MIX OF AVN AND NGM THIS TIME AROUND BUT TENDING TOWARDS COOLER AVN TEMPERATURES AS BELIEVEj GOOD CAA WILL BE ASSOCIATED WITH THIS FRONT AS SEEN BY TEMPERATURES OVER PANHANDLE WITH 40S AND 50S PREDOMINANT. CNM 39/5 MAF 39/20 MRF 35/0 P07 48/30 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 6:25 PM CST | Severe Thunderstorm Warning | MAF | Reagan | 50 min |
| Nov 6, 7:22 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 28 min |
| Nov 6, 8:00 PM CST | Severe Thunderstorm Warning | MAF | Terrell | 45 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.